Police: Six suspected overdose deaths in the last three days in Chesterfield County

Chesterfield County

CHESTERFIELD COUNTY, Va. (WRIC) — The Chesterfield County Police Department (CCPD) has responded to multiple suspected overdose death calls since Thursday.

In total, police say they’ve been made aware of six suspected overdose deaths in the county over the course of 72 hours.

Police are inclined to believe the illegal or prescription drugs being sold are “extremely potent” and likely to lead to an overdose.

Lt. Timothy Kehoe with CCPD tells 8News that the concern comes from the number of fatal overdoses in the county in such a short span of time.

“We don’t typically see that many in such a short period of time,” Kehoe said. “That’s alarming to us.”

CCPD has seen an uptick in overdose deaths since the onset of the pandemic — more than 60 in 2020, as opposed to an average of 40 in years prior. But Kehoe says the department hasn’t seen a spike like this since 2019. In May of that year, he says there were five overdose deaths in the county over the course of roughly 24 to 48 hours.

Most recently, Kehoe says there is no pattern to connect the suspected fatal overdoses, which makes it difficult for officials to find the root of the problem.

“Substance abuse doesn’t discriminate,” Kehoe said. “Our victims were from their 20s into their 50s, and all over, from Midlothian, down to Chester, Enon, so really from all over the county. At this point in time, [there is] no correlation between any of the victims.”

Authorities will not be able to release the official cause of death for each of these fatalities until they receive toxicology reports, which Kehoe says could take between three and six months.

“The cause of death could be something else,” he said. “However, the signs that we have in each of these cases over the last few days leads us to believe that it is narcotic-related.”

CCPD says that if are around someone who overdoses to call 9-1-1 immediately.

Authorities also said if you have access to Narcan/Naloxone, use it. If you know someone in need of Narcan, you can call 804-717-6169. If the victim does not respond after two to three minutes after administering Narcan, give a second dose.

CCPD said do not leave the person alone before help arrives.

CCPD describes signs of an overdose as:

  • The person is not responsive
  • Their fingertips or lips turn blue or grey
  • Their breathing is slow, shallow or has stopped
  • The person is gurgling or making snoring noises

Copyright 2021 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

StormTracker 8

Trending Stories

More Trending Stories

Don't Miss

More Don't Miss

Local Events